Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 15, 2009, 2:19 PM CDT for Shelby County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 2:19 PM CDT (19:19 UTC)
- Expired
- May 15, 2009, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, MO
The radar
The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:34 PM CDT | HEAVY RAIN 2 | Bethel, MO | 2 INCHES OF RAIN IN 40 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLSX 151919
FFWLSX
MOC205-160100-
/O.NEW.KLSX.FF.W.0015.090515T1919Z-090516T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHELBY COUNTY IN NORTHEAST MISSOURI
* UNTIL 800 PM CDT
* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES ONE TO TWO AND A HALF INCHES OF RAIN
OVER THIS COUNTY DURING THE PAST COUPLE OF HOURS. MORE HEAVY
RAINFALL IS EXPECTED THE NEXT FEW HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SHELBINA...CLARENCE...EMDEN...MAUD AND SHELBYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3995 9185 3970 9185 3966 9186 3966 9219
3961 9220 3961 9230 3995 9229
$$
FUCHSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 15, 11:54 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 15, 11:54 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 AM CDT FRI MAY 15 2009
.UPDATE...
/1152 AM CDT FRI MAY 15 2009/
HEADS UP THAT WE WILL BE EXPANDING FLASH FLOOD WATCH SOUTHWARD FOR
THE AFTERNOON HOURS...TO ROUGHLY ALONG AND N OF A
MEXICO...PITTSFIELD IL LINE. SEVERAL MESO SCALE MODELS SUGGESTING
THAT BOW DVLPG OVR NW MO WL CONT TO WORK E-SE...SPREADING HEAVY
RAIN THREAT A BIT FURTHER S. WILL ALSO ADD HAIL AND DAMAGING WINDS
TO THIS AREA AS WELL.
PRODUCTS COMING OUT ASAP.
TRUETT
&&
.DISCUSSION...
/419 AM CDT FRI MAY 15 2009/
A LOT TO DEAL WITH ONCE AGAIN. ELEVATED SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP AND MOVE NORTHEAST OVER NORTHERN & CENTRAL
MO/WEST CENTRAL IL EARLY THIS MORNING. MODELS HAVE SLIGHTLY
DIFFERENT SOLUTIONS TO THIS MORNING/S ACTIVITY...THOUGH MOST AGREE
ON AN MCS DEVELOPING AND SLIDING EAST NORTHEAST. PLACEMENT IS A
DIFFERENT STORY...WILL SIDE MORE WITH NAM/GFS WITH FURTHER NORTH
PLACEMENT WITH SOUTHERN EDGE ALONG A COLUMBIA TO PITTSFIELD LINE.
JUST HAVE CHANCE POPS SOUTH OF THIS LINE FOR TODAY. MAIN THREATS
WITH THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY
RAINFALL...BUT SO FAR ACTIVITY HAS REMAINED RATHER BENIGN. ALL OF
THIS ACTIVITY IS NORTH OF A WARM FRONT THAT IS LAID OUT FROM JUST
NORTH OF MCI TO JUST NORTH OF STL THEN SOUTHEASTWARD INTO SOUTHERN
IL. THIS BOUNDARY IS FORECAST TO LIFT NORTHWARD TODAY...THOUGH
CLOUDS AND RAIN FROM MCS COULD SLOW ITS PROGRESS NORTHWARD. WILL
NEED TO KEEP AN EYE OUT ON THIS...AS THIS COULD AFFECT DEVELOPMENT
LATER THIS AFTERNOON AND EVENING AS MAIN COLD FRONT SLIDES THROUGH.
KEPT FF WATCH GOING FOR KNOX AND LEWIS AS FLASH FLOOD GUIDANCE
NUMBERS ARE BELOW AN INCH DUE TO HEAVY RAIN FROM WEDNESDAY NIGHT.
WITH STRONG SOUTHERLY WINDS...TEMPS TO WARM UP INTO THE LOW 80S
ALONG AND SOUTH OF I-70...WITH MID TO UPPER 70S FURTHER NORTH.
FOR TONIGHT...COLD FRONT TO BEGIN MOVING INTO CWA BY 00Z WITH IT
MOVING THOUGH KUIN AND KCOU BETWEEN 03Z/04Z...THROUGH KSTL/KSUS
BETWEEN 06Z/07Z AND KFAM BY 13Z. GFS CONTINUES TO BE MORE UNSTABLE
WITH MLCAPE IN EXCESS OF 3000J/KG AT 00Z WHILE THE NAM HAS ABOUT
HALF THAT. DEEP LAYER SHEAR REMAINS ENOUGH TO SUSTAIN SEVERE
CONVECTION AT 40-50KTS ON BOTH MODELS. SO HAVE BROKEN 12 HOUR POP
INTO TWO 6 HOUR GRIDS FOR TONIGHT DUE TO SLIGHTLY SLOWER MOVEMENT OF
FRONTAL BOUNDARY THROUGH FORECAST AREA. DESPITE THIS...RAIN WILL
COME TO AN END QUICKLY ONCE BOUNDARY EXITS REGION. KEPT VERY LOW
CHANCE POPS IN FAR SOUTHERN COUNTIES FOR SATURDAY MORNING...THEN DRY
AFTER THAT. AS FOR TEMPS...ANOTHER MILD NIGHT WITH LOWS IN THE MID
50S NORTH TO MID 60S FAR SOUTH. HIGHS ON SATURDAY WILL BE IN THE MID
60S TO LOW 70S.
BEYOND TONIGHT...SURFACE RIDGE BUILDS IN WITH COOLER THAN NORMAL
WEATHER EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK.
FOR THE EXTENDED...NO MAJOR CHANGES MADE.
BYRD
&&
.AVIATION...
/743 AM CDT FRI MAY 15 2009/
FOR THE 12Z TAFS...CONVECTIVE COMPLEX OVER THE NORTHERN QUARTER OF
MISSOURI AND SOUTHERN IOWA CONTINUES TO ORGANIZE WITH TIME. NEW
CONVECTION OVER NORTHEAST KANSAS IS FORMING AT THE NOSE OF THE 8H
LOW-LEVEL JET (REGION OF HIGHER THETA E AIR. WARM FRONTAL
BOUNDARY JUMPED EARLIER THIS MORNING AND NOW IS LOCATED FROM
NORTHEAST KANSAS TO JUST SOUTH OF PITTSFIELD ILLINOIS THEN
SOUTHEAST INTO SOUTHERN ILLINOIS. CONVECTION CONTINUES TO MOVE IN
A EAST TO SLIGHTLY NORTHEAST DIRECTION. EXPECT FURTHER CONVECTION
TO PERSIST OVER THIS AREA THROUGH MID TO LATE MORNING THEN WEAKEN
WITH TIME. MODELS ARE IN GENERAL AGREEMENT WTIH COLD FRONTAL
PASSAGE MOVING THROUGH THE STL AREA AROUND 0500 - 0600 UTC. MUCH
OF THE ORGANIZED LINE TO BOWING LINE SEGMENT CONVECTION WILL PASS
THROUGH STL AREA BETWEEN 01-03 UTC. WE HAVE PLACE SURFACE GUSTS AS
HIGH AS 45 KTS WITH THE THUNDERSTORM OUTFLOWS. A PERIOD OF RAIN IS
EXPECTED TO FOLLOW ALONG AND BEHIND THE ORGANIZED LINE FOR A
PERIOD OF ONE TO THREE HOURS. LOW CLOUDS WITH HEIGHTS AROUND 20 -
25 KFT EXPECTED TO PERSIST BEHIND FRONTAL BOUNDARY..THEN
SCATTERED CLOUDS WILL FOLLOW.
PRZYBYLINSKI
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR AUDRAIN-KNOX-
LEWIS-MARION-MONROE-PIKE-RALLS-SHELBY.
IL...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR ADAMS IL-
BROWN IL-PIKE IL.
&&
WFO LSXHazardous weather outlook, May 15, 4:44 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 444 AM CDT FRI MAY 15 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 444 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE ANTICIPATED ALONG AND AHEAD OF A SURFACE WARM FRONT AS IT MOVES NORTHWARD ACROSS THE BI-STATE REGION THIS MORNING. SMALL HAIL IS POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PRIMARILY ACROSS NORTHEAST MISSOURI. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AGAIN...PRIMARILY ACROSS NORTHEAST MISSOURI. MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE ILLINOIS RIVER AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY MORNING...ACROSS SOUTHEASTERN MISSOURI AND SOUTHWEST ILLINOIS. THE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THROUGH THE EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
In the hours before
Local storm report, May 15, 12:01 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CDT FRI MAY 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL LA BELLE 40.12N 91.91W
05/15/2009 M0.88 INCH LEWIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901976
CARNEYSpecial weather statement, May 15, 1:37 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 137 PM CDT FRI MAY 15 2009 MOZ026-027-034-151915- MARION MO-MONROE MO-SHELBY MO- 137 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...WESTERN MARION AND NORTHWESTERN MONROE COUNTIES UNTIL 215 PM CDT... AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAUD...OR 9 MILES WEST OF SHELBINA...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHELBINA... SHELBYVILLE...EMDEN...WARREN...PHILADELPHIA AND BETHEL. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
Special weather statement, May 15, 1:45 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 145 PM CDT FRI MAY 15 2009 ILZ095-MOZ027-151930- ADAMS IL-MARION MO- 145 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION AND ADAMS COUNTIES UNTIL 230 PM CDT... AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PALMYRA...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...QUINCY...FALL CREEK...PAYSON...CAMP POINT...MARBLEHEAD...PLAINVILLE...BURTON... ADAMS...RICHFIELD...FOWLER...LIBERTY...PALOMA...KINGSTON...COLUMBUS AND COATSBURG. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:00 PM CDT | River Flood Warning | LSX | Marion | 5 days |
| May 15, 9:08 AM CDT | River Flood Warning | LSX | Marion | 48 hr |
| May 15, 10:49 AM CDT | Flash Flood Warning | LSX | Knox | 6 hr |
| May 15, 11:00 AM CDT | Flash Flood Warning | LSX | Knox | 6 hr |
| May 15, 11:25 AM CDT | Flash Flood Warning | LSX | Lewis | 6 hr |
| May 15, 11:38 AM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 25 min |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Lewis | 4 days |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Marion | 5 days |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Marion | 5 days |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Marion | 6 days |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Ralls | 6 days |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Pike | 7 days |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Pike | 7 days |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Lincoln | 8 days |
| May 15, 12:13 PM CDT | River Flood Warning | LSX | Saint Charles | 10 days |
| May 15, 2:43 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 47 min |
| May 15, 2:49 PM CDT | Tornado Warning | LSX | Marion, Ralls | 26 min |
| May 15, 2:59 PM CDT | Flash Flood Warning | LSX | Marion | 5 hr |
| May 15, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Marion, Monroe, Ralls, Shelby | 45 min |
| May 15, 4:48 PM CDT | Flash Flood Warning | LSX | Knox, Lewis, Marion, Shelby | 6 hr |
| May 15, 5:03 PM CDT | Tornado Warning | LSX | Audrain, Monroe, Pike, Ralls | 42 min |
| May 15, 5:12 PM CDT | Flash Flood Warning | LSX | Audrain, Boone, Monroe, Pike, Ralls | 6 hr |
| May 15, 5:12 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Marion, Monroe, Montgomery and 2 more | 63 min |
| May 15, 5:28 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 47 min |
| May 15, 5:44 PM CDT | Tornado Warning | LSX | Lincoln, Pike | 31 min |
| May 15, 6:06 PM CDT | Tornado Warning | LSX | Lincoln, Pike | 39 min |
| May 15, 6:09 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 51 min |
| May 15, 6:24 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 19 min |
| May 15, 6:29 PM CDT | Flash Flood Warning | LSX | Callaway, Lincoln, Montgomery | 5 hr |
| May 15, 6:59 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 46 min |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.